Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 83, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2009, 4:10 PM CDT for Newton County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2009, 4:10 PM CDT (21:10 UTC)
- Expired
- Apr 18, 2009, 4:51 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Newton County, MO
The radar
The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 4:40 PM CDT | HAIL 0.88 | Neosho, MO | LOCATED AT HIGHWAYS 59 AND 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 182110
SVRSGF
MOC145-182215-
/O.NEW.KSGF.SV.W.0083.090418T2110Z-090418T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 515 PM CDT.
* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES SOUTH OF NEOSHO...OR 8 MILES NORTH OF
PINEVILLE...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEOSHO BY 430 PM CDT.
GRANBY BY 445 PM CDT.
DIAMOND BY 450 PM CDT.
THE TOWNS OF STARK CITY...NEWTONIA AND RITCHEY ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO ONE AND A HALF INCHES
IN DIAMETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3676 9449 3677 9452 3704 9443 3706 9442
3706 9410 3705 9406 3694 9407 3675 9422
TIME...MOT...LOC 2109Z 207DEG 26KT 3671 9440
$$
SCHAUMANN3 follow-up statements
000
WWUS53 KSGF 182124
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SAT APR 18 2009
MOC145-182215-
/O.CON.KSGF.SV.W.0083.000000T0000Z-090418T2215Z/
NEWTON MO-
424 PM CDT SAT APR 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NEWTON COUNTY...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NEOSHO...MOVING NORTH AT 25 MPH. THIS STORM
IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEOSHO BY 430 PM CDT.
GRANBY BY 445 PM CDT.
DIAMOND BY 450 PM CDT.
THE TOWN OF RITCHEY IS IN THE PATH OF THIS SEVERE THUNDERSTORM.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO ONE AND A HALF INCHES
IN DIAMETER AS WELL AS DAMAGING WINDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3676 9449 3677 9452 3704 9443 3706 9442
3706 9410 3705 9406 3694 9407 3675 9422
TIME...MOT...LOC 2124Z 201DEG 23KT 3683 9436
$$
SCHAUMANN000
WWUS53 KSGF 182139
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SAT APR 18 2009
MOC145-182215-
/O.CON.KSGF.SV.W.0083.000000T0000Z-090418T2215Z/
NEWTON MO-
439 PM CDT SAT APR 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN NEWTON COUNTY...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR GRANBY...OR 7 MILES NORTHEAST OF NEOSHO...
MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN NEWTON COUNTY...INCLUDING THE TOWN OF DIAMOND.
IN ADDITION...A LINE OF STRONG THUNDERSTORMS IS CURRENTLY AFFECTING
NORTHWESTERN NEWTON COUNTY. THIS LINE OF STORMS IS CAPABLE OF
PRODUCING SMALL HAIL...WINDS TO 50 MPH AND TORRENTIAL RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
&&
LAT...LON 3688 9448 3706 9442 3706 9410 3705 9406
3685 9420
TIME...MOT...LOC 2136Z 203DEG 26KT 3695 9428
$$
SCHAUMANN000
WWUS53 KSGF 182151
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT SAT APR 18 2009
MOC145-182200-
/O.CAN.KSGF.SV.W.0083.000000T0000Z-090418T2215Z/
NEWTON MO-
451 PM CDT SAT APR 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
HOWEVER...TORRENTIAL RAINFALL CONTINUES ACROSS NORTHWESTERN NEWTON
COUNTY WHICH WILL LIKELY LEAD TO FLASH FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3688 9448 3706 9442 3706 9410 3705 9406
3685 9420
TIME...MOT...LOC 2150Z 203DEG 26KT 3704 9423
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:53 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 18, 2:53 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 253 PM CDT SAT APR 18 2009 .DISCUSSION... FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY. CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING. FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900 J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE AFTERNOON HWO. BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD. SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY SUNDAY AFTERNOON. DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY. GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE. CLAYCOMB && .AVIATION... A VERY COMPLICATED FORECAST OVER THE NEXT 24 HOURS AS A STRONG UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS THE REGION. WE HAD A PERIOD OF IFR CEILINGS AND NORTHWEST WINDS SETTLE IN TO KJLN THIS MORNING BEHIND AN OUTFLOW BOUNDARY. CEILINGS ARE NOW LIFTING...AND WILL LIKELY REMAIN IN THE MVFR CATEGORY FOR THE REST OF THIS AFTERNOON. THIS SAME BOUNDARY IS NOW APPROACHING KSGF BUT WEAKENING WITH TIME. THINK THIS BOUNDARY WILL PRODUCE A FEW RAIN SHOWERS AND A BRIEF WIND SHIFT TO THE WEST AT KSGF. MVFR VISIBILITIES CAN BE EXPECTED WITH ANY HEAVIER RAIN SHOWERS. CEILINGS MAY THEN SCATTER OUT FOR A TIME THIS EVENING AT KJLN AND KSGF...BUT STILL THINK AT LEAST PATCHES OF MVFR WILL REMAIN ACROSS THE AREA. A COLD FRONT WILL THEN PASS THROUGH THE REGION LATE TONIGHT...WITH IFR CEILINGS LIKELY BEHIND THE FRONT. VISIBILITIES WILL ALSO LIKELY DROP INTO THE MVFR CATEGORY LATER THIS EVENING. WILL ALSO NEED TO WATCH THE PROGRESS OF THUNDERSTORMS ALONG THIS FRONT AS THEY APPROACH FROM KANSAS AND OKLAHOMA. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 18, 3:49 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT SAT APR 18 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 349 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK LATE THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. SOME OF THESE STORMS COULD MOVE INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...GENERALLY WEST OF A LINE FROM NEOSHO TO NEVADA. QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60 MPH WILL BE THE PRIMARY HAZARDS WITH ANY STORMS THAT BECOME SEVERE. A MORE STRONGER LINE OF THUNDERSTORMS...CURRENTLY OVER CENTRAL KANSAS WILL APPROACH EXTREME SOUTHEAST KANSAS BY LATE EVENING FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. AGAIN...HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE ASSOCIATED WITH THESE THUNDERSTORMS AS THEY MOVE INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY LATE THIS EVENING WEST OF A LINE FROM CASSVILLE TO GREENFIELD TO OSCEOLA AFTER 10 PM THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
In the hours before
Local storm report, Apr 18, 4:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL NOEL 36.55N 94.48W
04/18/2009 E1.50 INCH MCDONALD MO EMERGENCY MNGR
HAIL 1 TO 1.5 INCHES IN DIAMETER.
&&
BARJENBRUCHLocal storm report, Apr 18, 4:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL ANDERSON 36.65N 94.44W
04/18/2009 E0.88 INCH MCDONALD MO EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN DOWNTOWN ANDERSON.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 53 min |
| Apr 18, 4:28 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 18, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 66 min |
| Apr 18, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.